Alert archive / Florida / Special Marine Warnings in 2008

Special Marine Warning 430, NWS Miami, FL

September 24, 2008

NWS Miami, FL issued this special marine warning at Sep 24, 2008, 11:48 AM EDT. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2008, 11:48 AM EDT (15:48 UTC)
Expired
Sep 24, 2008, 12:15 PM EDT
In force
27 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

The radar

The Miami radar (KAMX), 109 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 3.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS52 KMFL 241548
SMWMFL
AMZ650-241615-
/O.NEW.KMFL.MA.W.0430.080924T1548Z-080924T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1148 AM EDT WED SEP 24 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM PALM BEACH TO DEERFIELD BEACH FL OUT 20 NM

* UNTIL 1215 PM EDT

* AT 1141 AM EDT...A PILOT REPORTED A WATERSPOUT ABOUT 9 MILES
  SOUTHEAST OF PALM BEACH INTERNATIONAL AIRPORT. THE SHOWERS 
  PRODUCING THE WATERSPOUT WAS MOVING SOUTH AT 18 KNOTS. ADDITIONAL
  SHOWERS ACROSS THE AREA WILL BE CAPABLE OF PRODUCING WATERSPOUTS.

WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS
SEAS. YOUR BEST COURSE OF EVASIVE ACTION IF THREATENED BY A
WATERSPOUT IS TO MOVE AT A 90 DEGREE ANGLE FROM ITS APPARENT
MOVEMENT. SEEK SAFE HARBOR IMMEDIATELY.

LAT...LON 2666 7982 2632 7992 2637 8010 2638 8009
      2647 8008 2647 8007 2655 8007 2657 8006
      2660 8007 2671 8001
TIME...MOT...LOC 1547Z 018DEG 18KT 2660 7995

$$

DG

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special marine warning went out at Sep 24, 9:21 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 24, 9:21 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
921 AM EDT WED SEP 24 2008

.UPDATE...
A NORTHEASTERLY WIND SURGE CONTINUES TO MOVE SOUTHWEST TOWARDS THE
CENTRAL EAST FLORIDA COAST. THE ASSOCIATED CONVERGENCE HAS LEAD TO
A FAIRLY WIDESPREAD AREA OF RAIN MAINLY FROM THE PALM BEACH
COUNTY BORDER NORTH INTO MARTIN THROUGH INDIAN RIVER COUNTIES.
THIS RAIN SHOULD CONTINUE TO MOVE SOUTHWEST INTO PALM BEACH COUNTY
LATER THIS MORNING, SO I HAVE INCREASED POPS SUBSTANTIALLY THERE.
ELSEWHERE...SCATTERED SHOWERS SHOULD CONTINUE TO DEVELOP AND PUSH
SOUTHWEST OCCASIONALLY THROUGHOUT THE DAY GIVEN ABUNDANT LOW-LEVEL
MOISTURE EVIDENT ON THE 12Z MIAMI SOUNDING AND STRONG LOW-LEVEL
NORTHEAST WINDS JUST ABOVE THE SURFACE. GUSTY WINDS WILL ACCOMPANY
THE SHOWERS...WITH SOME GUSTS AS HIGH AS 30 MPH POSSIBLE
ESPECIALLY FURTHER NORTH ACROSS PALM BEACH COUNTY. EVEN OUTSIDE OF
SHOWERS...SUSTAINED WINDS OF 15-20 MPH WILL BE LIKELY BY THIS
AFTERNOON ONCE MIXING AND WIND FIELDS INCREASE.
ADDITIONALLY...SOME ISOLATED SPRINKLES MAY MAKE IT ACROSS THE
PENINSULA TO THE NAPLES AREA BUT THINKING IS THAT MOST SHOWERS
WILL DISSIPATE BEFORE THEY REACH ALL THE WAY TO THE GULF COAST.

THE JUPITER INLET WEBCAM SHOWS SOME SWELLS ALREADY AFFECTING THE
NORTH COAST OF PALM BEACH COUNTY...POSSIBLY 2 TO 3 FEET. SWELLS
SHOULD CONTINUE TO INCREASE ACROSS ALL OF THE LOCAL WATERS THIS
AFTERNOON AS UPSTREAM SWELLS HAVE BEEN RUNNING 7 TO 10 FEET AT
BUOYS 41009 AND 41010. THIS IS REFLECTED WELL IN THE CURRENT
FORECAST AND WILL CONTINUE THE HIGH SURF ADVISORY.

&&

.MARINE...
WILL NEED TO MONITOR LAKE OKEECHOBEE AS WINDS ARE RUNNING 15-20
KNOTS SUSTAINED WITH A FEW HIGHER GUSTS. HAVE MENTIONED SMALL
CRAFT EXERCISE CAUTION FOR NOW BUT WILL MONITOR TRENDS TO SEE IF
A SMALL CRAFT ADVISORY IS NEEDED. NO OTHER CHANGES TO THE MARINE
FORECAST AT THIS TIME.

UPDATE/MARINE: STRASSBERG

&&

.PREV DISCUSSION... /ISSUED 728 AM EDT WED SEP 24 2008/

AVIATION...LAND BREEZE WILL GIVE WAY TO AN INCREASING NORTHEASTERLY
WIND FLOW ALL TERMINALS BY LATE MORNING. SOME SHOWERS WILL CONTINUE
MOVING ONSHORE THE ATLANTIC COAST...SO KEPT WITH VCSH EAST COAST
TERMINALS TODAY AND WILL LIKELY NEED A FEW AMENDMENTS THROUGHOUT THE
DAY TO INCLUDE TEMPO MVFR BASED ON RADAR TRENDS. GUSTY WINDS TO 25
KNOTS AND BRIEF HEAVY RAIN WILL ACCOMPANY SOME OF THE SHOWERS TODAY.

CURRENTLY...THE SURFACE TROUGH HAS MOVED INTO THE FLA STRAITS AND A
WEAK FRONTAL BOUNDARY IS NEAR LAKE OKEECHOBEE. BOTH BOUNDARIES MOV
-ING S WITH A NE WIND MOVING SCATTERED SHOWERS SW THROUGH THE ATLC
WATERS AND ONSHORE WITH THE SHOWERS DISSIPATING WELL INLAND FROM THE
COAST.

DISCUSSION...UPPER LOW HAS CLOSED OFF OVER THE ATLC JUST E OF THE
COASTAL CAROLINAS. THE SYSTEM WILL MOVE ONSHORE INTO THE SE U.S.
TOMORROW BEFORE GRADUALLY WEAKENING AND MOVING NE THIS WEEKEND. THE
SURFACE LOW ASSOCIATED WITH THE UPPER LOW WILL REMAIN OFF OF THE SE
U.S. COAST TODAY AND MOST OF THU BEFORE MOVING ONSHORE. THE DISTUR
-BANCE OVER HISPANIOLA WILL MOVE NORTHWARD...STRENGTHEN AND ABSORB
THE SURFACE LOW OVER THE SE U.S. THE ATLC SUBTROPICAL RIDGE SE OF
THE AREA WILL BUILD BACK TOWARD S FLA OVER THE WEEKEND AND INTO NEXT
WEEK.

SHORT TERM...TODAY THROUGH FRIDAY...UPPER TROUGH AXIS HAS MOVED E OF
THE FLA PENINSULA AND SUBSIDENT DRY AIR ALOFT IS BEING PULLED SOUTH
-WARD OVER THE FLA PENINSULA. WINDS WILL BE PERSISTENT NE AND THE
CHANCES OF RAIN WILL BE MINIMAL...AFFECTING MAINLY THE ATLC AND
ADJACENT E COAST ZONES TODAY THROUGH THU WITH SOME SHOWERS WITH
POSSIBLY FRI NIL PRECIPITATION ALL AREAS. MAX TEMPS A LITTLE COOLER
E COAST ZONES BUT NEARING NORMS ON THE W. WITH THE WEAK FRONTAL
BOUNDARY MOVING THROUGH TODAY...MIN TEMPS MAY FALL NEAR NORMS FOR
THE COASTAL COMMUNITIES BUT THE INTERIOR MAY SEE THE MID TO UPPER
60S FOR THU/FRI MORNINGS.

EXTENDED...SAT THROUGH TUE...AS THE ATLC SUBTROPICAL RIDGE BUILDS
NW...DEEP-LAYER MOISTURE BEGINS TO MOVE BACK TOWARD S FLA. SOME E
COAST SHOWERS MAY OCCUR ALONG THE ATLC COAST FRI NIGHT ON THE EAST
-ERLY FLOW WITH INCREASED CHANCES OF RAIN ACROSS S FLA BEGINNING SAT
INTO NEXT WEEK. DEEPER MOISTURE AND LESS STABILITY ALOFT LEAD TO
INCREASED CHANCES OF THUNDER MON AND TUE.

MARINE...NORTHERLY WINDS REACHING CAUTION CRITERIA OVER LAKE OKEE
..ATLC AND OUTER GULF WATERS TODAY AND INTO TONIGHT. IN THE GULF
STREAM...SEAS HAVE INCREASED ABOVE SMALL CRAFT ADVISORY CRITERIA DUE
TO THE WINDS BUT ALSO DUE TO A NE SWELL GENERATED BY THE STRONG LOW
PRESSURE OFF OF THE SE U.S. COAST. THIS SWELL WILL REACH 3 TO 5 FEET
OFF OF PALM BEACH TODAY AND 1 TO 3 FEET ELSEWHERE. THE SWELL WILL
CONTINUE TO INCREASE TO 6 TO 8 FEET OFF OF PALM BEACH AND 3 TO 5
FEET ELSEWHERE TONIGHT INTO THU. MARINE CONDITIONS DETERIORATING
FOR MARINERS BUT FOR BEACH GOERS AS WELL. A HIGH RISK OF RIP
CURRENTS WILL OCCUR TODAY THROUGH THU AT THE ATLC BEACHES AND WITH
THE INCREASED SWELLS/WINDS WAVES...BREAKERS UP TO 10 FEET WILL BE
POSSIBLE...ESPECIALLY ALONG THE PALM BEACH COAST. A HIGH SURF
ADVISORY WILL BE ISSUED FOR PALM BEACH COUNTY WHICH MAY BE EXPANDED
TO INCLUDE BROWARD AND MIAMI-DADE COUNTIES...PENDING HOW THE SWELLS
ACTUALLY DEVELOP.

FIRE WEATHER...LOWER DEWPOINTS EXPECTED THU AND WITH MINIMUM RH
VALUES DROPPING INTO THE 40S IN GLADES AND POSSIBLY HENDRY
COUNTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  86  73  86  71 / 60 20 10 10
FORT LAUDERDALE  87  76  86  75 / 50 20 10 10
MIAMI            88  75  87  74 / 40 20 10 10
NAPLES           89  72  87  70 / 10 -  10 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY UNTIL 8 AM EDT FRIDAY FOR FLZ168.

AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM EDT FRIDAY
     FOR AMZ650-AMZ651-AMZ670-AMZ671.

GM...NONE.
&&

LONG TERM...15/JR
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, Sep 24, 9:15 AM EDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
915 AM EDT WED SEP 24 2008

FLZ063-066>075-168-172>174-250400-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
915 AM EDT WED SEP 24 2008

...HIGH RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES...
...HIGH SURF/BEACH EROSION EXPECTED AT THE PALM BEACHES, ESPECIALLY TONIGHT/THURSDAY...
...GULF STREAM SEAS OF 9 TO 11 FEET BY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: NORTH TO NORTHEASTERLY WINDS OF 15 TO 20 MPH, COMBINED
WITH A BUILDING NORTHEAST SWELL, WILL LEAD TO A HIGH RISK OF RIP
CURRENTS AT THE ATLANTIC BEACHES TODAY AND TONIGHT. STRONG RIP
CURRENTS ARE LIKELY, ESPECIALLY AT THE PALM BEACHES.

WAVES: SEAS WILL CONTINUE TO BUILD ACROSS THE ATLANTIC WATERS
TODAY AND TONIGHT, REACHING 8 TO 10 FEET IN THE GULF STREAM BY
THIS EVENING, AND 5 TO 7 FEET NEAR THE COAST...HIGHEST AT THE
PALM BEACH COAST. A HIGH SURF ADVISORY IS IN EFFECT FOR THE
PALM BEACH COUNTY COAST, WHERE BREAKING WAVES OF AROUND 10 FEET
ARE EXPECTED BY TONIGHT. THERE IS THE POSSIBILITY OF SIGNIFICANT
BEACH EROSION TONIGHT, ESPECIALLY IN THE MORE SUSCEPTIBLE AREAS
ALONG THE NORTHERN PALM BEACH COUNTY COAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH SURF AND BEACH EROSION WILL CONTINUE ALONG THE PALM BEACH
COUNTY COAST THURSDAY THROUGH FRIDAY MORNING, DUE TO A CONTINUED
NORTHEAST SWELL OF 5 TO 8 FEET. MARINE CONDITIONS WILL IMPROVE
DRASTICALLY OVER THE ATLANTIC WATERS BY THE UPCOMING WEEKEND.

A HIGH RISK OF RIP CURRENTS WILL CONTINUE ALONG THE ATLANTIC
BEACHES ON THURSDAY, WITH STRONG RIP CURRENTS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Local storm report, Sep 24, 9:37 AM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
937 AM EDT WED SEP 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     WATER SPOUT      2 E MIAMI BEACH         25.81N 80.10W
09/24/2008                   AMZ651             FL   FIRE DEPT/RESCUE

            MIAMI BEACH OCEAN RESCUE REPORTED MULTIPLE WATERSPOUTS 2
            MILES EAST OF MIAMI BEACH AT 13TH STREET.

&&

GREGORIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:59 AM EDTHigh Surf AdvisoryMFLPalm Beach52 hr
Sep 24, 5:18 AM EDTMarine Weather StatementMFL17 hr
Sep 24, 9:27 AM EDTSpecial Marine WarningMFL33 min
Sep 24, 10:40 AM EDTSmall Craft AdvisoryMFL17 hr

Nearby

Special Marine Warnings in Florida, 2008Every special marine warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.